Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 158, NWS JSJ

October 8, 2005

NWS JSJ issued this flash flood warning at Oct 8, 2005, 1:30 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2005, 1:30 PM CDT (18:30 UTC)
Expired
Oct 9, 2005, 8:00 AM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

The radar

The San Juan radar (TJUA), 31 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 081839
FFWSJU
PRC007-021-025-047-051-061-063-127-135-137-139-143-145-082100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
230 PM AST SAT OCT 8 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     DORADO
     CAGUAS
     COROZAL
     AGUAS BUENAS
     GURABO
     SAN JUAN
     TOA ALTA
     TRUJILLO ALTO
     VEGA ALTA
     BAYAMON
     GUAYNABO
     VEGA BAJA
     TOA BAJA

* UNTIL 500 PM AST

* AT 223 PM AST...THE DOPPLER WEATHER RADAR AND THE PUBLIC REPORTED 
VERY HEAVY RAIN FROM THUNDERSTORMS MOVING NORTHEAST OVER THE WARNED 
AREA. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES CAN BEEN EXPECT 
TO MOVE ACROSS AND AFFECT THESE AREAS. THE HEAVIEST RAINFALL SO FAR 
HAS BEEN IN AND AROUND THE VEGA BAJA...VEGA ALTA...TOA BAJA...AND 
FURTHER EAST ACROSS PARTS OF BAYAMON...GUAYNABO...GURABO AND PARTS 
OF THE SAN JUAN METRO AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VEGA
  BAJA...VEGA ALTA...TOA BAJA...SAN ANTONIO...SABANA SECA...RIO
  LAJAS...SAN JOSE...TOA ALTA...PAJAROS...MONSERRATE...LEVITTOWN...
  INGENIO...GUAYNABO...GALATEO...CANDELARIA ARENAS...CANDELARIA...
  CAMPANILLA AND BAYAMON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ANY 
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS 
ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN 
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1844 6620 1838 6608 1827 6596 1826 6608
      1836 6637 1846 6644

$$

RAM/GR
1 follow-up statement
000 
WGCA72 TJSJ 082107
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
505 PM AST SAT OCT 8 2005

PRC007-021-025-047-051-061-063-127-135-137-139-143-145-082115-
DORADO-CAGUAS-COROZAL-AGUAS BUENAS-GURABO-SAN JUAN-TOA ALTA-TRUJILLO
ALTO-VEGA ALTA-BAYAMON-GUAYNABO-VEGA BAJA-TOA BAJA-
505 PM AST SAT OCT 8 2005

...THE FLASH FLOOD WARNING EXPIRED AT 500 PM AST...FOR THE FOLLOWING 
MUNICIPALITIES...

IN PUERTO RICO
     DORADO...CAGUAS...COROZAL...AGUAS BUENAS...GURABO...SAN JUAN...
     TOA ALTA...TRUJILLO ALTO...VEGA ALTA...BAYAMON...GUAYNABO...VEGA
     BAJA AND TOA BAJA

ALTHOUGH LIGHT TO MODERATE RAINFALL WILL CONTINUE OVER THE WARNED 
AREA...RIVERS ARE COMING DOWN AND THE DANGER OF FLOODING HAS ABATED 
FOR THE TIME BEING. RESIDENTS ARE URGED TO CONTINUE MONITORING THE 
SITUATION.

LAT...LON 1844 6620 1838 6608 1827 6596 1826 6608
      1836 6637 1846 6644

$$

SNELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 5:18 AM CDT, 8 hours 12 minutes earlier.

Area forecast discussion, Oct 8, 5:18 AM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
618 AM AST SAT OCT 8 2005

.DISCUSSION...WHAT A BEAUTIFUL MORNING...PARTLY CLOUDY SKIES WITH
MID TO UPPER LEVEL CLOUDS WITH A LIGHT AND EVEN CALM WIND FLOW. IS
YOU THINK...THIS WEATHER CONDITIONS WILL REMAIN LIKE THE ONE IM
DESCRIBING ABOVE...YOURE WRONG. BEGINNING THIS AFTERNOON...WE ARE
EXPECTING AN INCREASE OF CLOUDS AND SHOWERS WITH EMBEDDED
THUNDERSTORMS PARTICULARLY FOR THOSE SECTORS OVER THE CENTRAL
INTERIOR AND NORTH CENTRAL OF PUERTO RICO. BUT THIS IS NOT
OVER...FOR THE REST OF THIS COLUMBUS DAY WEEKEND...THINGS ARE NOT
GOING TO GET BETTER. THE COMBINATION OF AN UPPER LOW PRESSURE TO THE
NORTHEAST OF PUERTO RICO AND ABUNDANT MOISTURE BEING ADVECTED FROM
ALL THE CARDINAL POINTS TOWARD PUERTO RICO...WILL RESULT IN
POTENTIAL PERIODS OF EXTREME TROPICAL RAINFALL THAT COULD LEAD TO
FLASH FLOODING..DAY OR NIGHT FOR THE NEXT 48 HOURS OR SO.

STAY TUNE...FOR MORE WEATHER COVERAGE UPDATE.

&&

.SYNOPSIS...UPPER LEVEL LOW PRESSURE SYSTEM TO THE NORTHEAST OF THE
LOCAL AREA CONTINUES TO MOVE WESTWARD. THIS IS A VERY STRONG
UPPER LEVEL LOW...AND IT WILL BEGIN TO CREATE VERY UNSTABLE
ATMOSPHERIC CONDITIONS ACROSS THE REGION STARTING THIS AFTERNOON
THROUGH TUESDAY. LOW PRESSURE AT THE SURFACE HAS DEVELOPED
UNDERNEATH OF THIS UPPER LOW...AND WILL ACCOMPANY IT AS IT MOVES
WEST DURING THE NEXT FEW DAYS. THIS SETUP WILL BRING ABUNDANT
TROPICAL MOISTURE ACROSS THE LOCAL AREA. A SYNONYM FOR THIS IS
TRANSLATE TO SEVERAL PERIODS OF WIDESPREAD RAIN AND NUMEROUS STRONG
THUNDERSTORM ACTIVITY THIS AFTERNOON AND TONIGHT AND ONCE AGAIN ON
SUNDAY. THIS HAS THE POTENTIAL FOR EXTREME TROPICAL RAINFALL THAT
COULD LEAD TO FLASH FLOODING...DAY OR NIGHT...ACROSS THE LOCAL
ISLANDS OR COASTAL WATERS.

&&

.MARINE... SEAS CONDITIONS CONTINUED TO BE DOMINATED ACROSS THE OFF
SHORE ATLANTIC WATERS BY MODERATE NORTHEAST SWELLS...KEEPING SEAS
AROUND 6 FEET. HAVING IN MIND...THE TYPE OF WEATHER CONDITIONS
EXPECTED FOR THE NEXT SEVERAL DAYS...THERE IS AN EXPECTED WIND
SHIFT FROM SOUTHEAST TO SOUTH AND THEN SORT OF A SOUTH SOUTHWEST BY
MONDAY OR TUESDAY...AND COULD BECOME STRONG...IN THE 20 TO 25 KNOT
RANGE. MARINERS SHOULD REMAIN ALERT FOR ANY INTENSE AND SEVERE
THUNDERSTORMS THAT MAY DEVELOP DURING THE UPCOMING DAYS...AND KEEP
MONITORING THE EVOLUTION OF THE WEATHER CONDITIONS AT LEAST THROUGH
MIDWEEK.

&&

.HYDROLOGY... SOILS ARE STILL SATURATED FROM THE COPIOUS RAINFALL OF
THE PAST WEEK...AND CONDITIONS ARE FAVORABLE FOR FLASH FLOODING AND
MUDSLIDES FOR THE ENTIRE ISLAND. HOWEVER...SOME LOCATIONS WILL BE
AFFECTED MORE EASILY AND FASTER THAN OTHERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  76  81  76 /  70  60  70  80
STT  86  78  83  77 /  50  50  80  80

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

17
Hazardous weather outlook, Oct 8, 5:30 AM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST SAT OCT 8 2005

PRZ001>013-AMZ710>750-091030-
630 AM AST SAT OCT 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

A LARGE AND ENERGETIC UPPER LEVEL LOW ACROSS THE ATLANTIC WELL TO
OUR NORTHEAST THIS MORNING HAS ALREADY BEGUN TO CREATE UNSTABLE
ATMOSPHERIC CONDITIONS ACROSS THE REGION THIS MORNING...AND WILL
MOVE WEST INTO A MORE FAVORABLE POSITION TO GENERATE STRONG
THUNDERSTORM ACTIVITY AND VERY HEAVY RAIN IN THE NEXT FEW DAYS. A
MOISTENING SOUTHEAST LOW LEVEL FLOW TODAY IS EXPECTED TO BRING
SCATTERED SHOWERS AND THUNDERSTORMS FROM THE LOCAL CARIBBEAN
NORTHWARD INTO THE LOCAL ISLANDS TODAY...WITH THUNDERSTORM ACTIVITY
THEN SHIFTING NORTH AND NORTHEAST THIS AFTERNOON THROUGH TONIGHT.
SOME AREAS WILL SEE VERY HEAVY RAINFALL LEADING TO URBAN AND STREAM
FLOODING...AND ISOLATED AREAS OF FLASH FLOODING AND RIVER FLOODING
ARE A GOOD POSSIBILITY THIS AFTERNOON AND EVENING AS WELL. INTENSE
THUNDERSTORMS WILL ALSO PRODUCE STRONG GUSTY WINDS...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND POSSIBLE SMALL HAIL AND WATERSPOUTS...OR
WEAK TORNADOS.

MODERATE NORTHEAST SWELLS CONTINUE TO MOVE INTO THE REGIONAL WATERS
AND ARE MAINTAINING SEAS AROUND 6 FEET ACROSS THE OFF SHORE
ATLANTIC. SOME OF THIS SWELL ENERGY IS MAKING IT INTO THE NORTH AND
NORTHEAST COASTS AND BEACHES OF THE LOCAL ISLANDS...GENERATING RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...

THE UPPER LEVEL LOW WILL MOVE INTO A MORE FAVORABLE POSITION SUNDAY
THROUGH MONDAY TO CREATE AN EXPLOSIVELY UNSTABLE ATMOSPHERE. AT THE
SAME TIME...TROPICAL MOISTURE WILL BE INCREASING IN BOTH DEPTH AND
QUANTITY ACROSS THE LOCAL AREA...AND VERY HEAVY...AND POSSIBLY
EXTREME RAINFALL MAY BE SEEN. THE POTENTIAL FOR INTENSE OR SEVERE
THUNDERSTORMS WILL ALSO PREVAIL SUNDAY AND MONDAY. THE UPPER LOW IS
EXPECTED TO MOVE NORTHWESTWARD AND GRADUALLY EXIT THE REGION TUESDAY
AND WEDNESDAY...BUT WITH HIGH RAINFALL CHANCES PERSISTING.

THERE IS THE POTENTIAL FOR A TROPICAL OR SUBTROPICAL CYCLONE TO
DEVELOP ACROSS THE OFF SHORE ATLANTIC TO THE NORTH OR NORTHWEST OR
OUR AREA SUNDAY THROUGH TUESDAY...AND COULD INDIRECTLY INCREASE THE
LOCAL WIND FLOW ACROSS OUR AREA...AND EVENTUALLY GENERATE MODERATE
TO LARGE SWELLS THAT WOULD AFFECT THE LOCAL WATERS LATER IN THE
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

VIZ001-002-AMZ710>730-091030-
630 AM AST SAT OCT 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

A LARGE AND ENERGETIC UPPER LEVEL LOW ACROSS THE ATLANTIC WELL TO
OUR NORTHEAST THIS MORNING HAS ALREADY BEGUN TO CREATE UNSTABLE
ATMOSPHERIC CONDITIONS ACROSS THE REGION THIS MORNING...AND WILL
MOVE WEST INTO A MORE FAVORABLE POSITIONS TO GENERATE STRONG
THUNDERSTORM ACTIVITY AND VERY HEAVY RAIN IN THE NEXT FEW DAYS. A
MOISTENING SOUTHEAST LOW LEVEL FLOW TODAY IS EXPECTED TO BRING
SCATTERED SHOWERS AND THUNDERSTORMS FROM THE LOCAL CARIBBEAN
NORTHWARD INTO THE LOCAL ISLANDS TODAY...WITH THUNDERSTORM ACTIVITY
THEN SHIFTING NORTH AND NORTHEAST THIS AFTERNOON THROUGH TONIGHT.
SOME AREAS WILL SEE HEAVY RAINFALL POSSIBLY LEADING TO URBAN AND GUT
FLOODING. INTENSE THUNDERSTORMS WILL ALSO PRODUCE STRONG GUSTY
WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING...AND POSSIBLE
WATERSPOUTS.

MODERATE NORTHEAST SWELLS CONTINUE TO MOVE INTO THE REGIONAL WATERS
AND ARE MAINTAINING SEAS AROUND 6 FEET ACROSS THE OFF SHORE
ATLANTIC. SOME OF THIS SWELL ENERGY IS MAKING IT INTO THE NORTH AND
NORTHEAST COASTS AND BEACHES OF THE LOCAL ISLANDS...GENERATING RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...

THE UPPER LEVEL LOW WILL MOVE INTO A MORE FAVORABLE POSITION SUNDAY
THROUGH MONDAY TO CREATE AN EXPLOSIVELY UNSTABLE ATMOSPHERE. AT THE
SAME TIME...TROPICAL MOISTURE WILL BE INCREASING IN BOTH DEPTH AND
QUANTITY ACROSS THE LOCAL AREA...AND VERY HEAVY...AND POSSIBLY
EXTREME RAINFALL MAY BE SEEN. THE POTENTIAL FOR INTENSE OR SEVERE
THUNDERSTORMS WILL ALSO PREVAIL SUNDAY AND MONDAY. THE UPPER LOW IS
EXPECTED TO MOVE NORTHWESTWARD AND GRADUALLY EXIT THE REGION TUESDAY
AND WEDNESDAY...BUT WITH HIGH RAINFALL CHANCES PERSISTING.

THERE IS THE POTENTIAL FOR A TROPICAL OR SUBTROPICAL CYCLONE TO
DEVELOP ACROSS THE OFF SHORE ATLANTIC TO THE NORTH OR NORTHWEST OR
OUR AREA SUNDAY THROUGH TUESDAY...AND COULD INDIRECTLY INCREASE THE
LOCAL WIND FLOW ACROSS OUR AREA...AND EVENTUALLY GENERATE MODERATE
TO LARGE SWELLS THAT WOULD AFFECT THE LOCAL WATERS LATER IN THE
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

70

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.